Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Dodge City, KS

May 24, 2005Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2005, 12:58 AM CDT for Clark County, Meade County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 12:58 AM CDT (05:58 UTC)
Expired
May 24, 2005, 2:02 AM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2353 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240559
SVRDDC
KSC025-119-240645-
/O.NEW.KDDC.SV.W.0053.050524T0558Z-050524T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1258 AM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS.
  EASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 200 AM CDT

* AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER   RADAR 
INDICATED A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 20   MILES 
WEST OF CLARK STATE LAKE...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CLARK COUNTY...
  RURAL AREAS OF EASTERN MEADE COUNTY...
  ENGLEWOOD...
  ACRES...
  ASHLAND...
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3739 10010 3702 10057 3702 9956 3744 9958
      3745 9998

$$

TSB
2 follow-up statements
000 
WWUS53 KDDC 240639
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
138 AM CDT TUE MAY 24 2005

KSC119-240648-
/O.CAN.KDDC.SV.W.0053.000000T0000Z-050524T0700Z/
MEADE KS-
138 AM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MEADE COUNTY HAS BEEN 
CANCELLED...

AT 134 AM CDT (1234 AM MDT) NATIONAL WEATHER SERVICE DOPPLAR RADAR 
INDICATED THAT THE STORM HAD MOVED OUT OF THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHWESTERN KANSAS.

LAT...LON 3716 10008 3717 10009 3739 10009 3745 9997
      3745 9991 3744 9990 3744 9958 3703 9957
      3704 10008

$$

KSC025-240700-
/O.CON.KDDC.SV.W.0053.000000T0000Z-050524T0700Z/
CLARK KS-
138 AM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CLARK COUNTY UNTIL 200
AM CDT(100 AM MDT)...

AT 134 AM CDT(1234 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTH OF ACRES...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CLARK COUNTY...
  ACRES...
  SITKA...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHWESTERN KANSAS.

LAT...LON 3716 10008 3717 10009 3739 10009 3745 9997
      3745 9991 3744 9990 3744 9958 3703 9957
      3704 10008

$$

RITTERLING
000 
WWUS53 KDDC 240702
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
201 AM CDT TUE MAY 24 2005

KSC025-240711-
/O.EXP.KDDC.SV.W.0053.000000T0000Z-050524T0700Z/
CLARK KS-
203 AM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY EXPIRED AT 200 
AM CDT...

AT 200 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

THUNDERSTORMS WILL CONTINUE TO BRING BRIEF HEAVY DOWNPOURS AND GUSTY 
WINDS TO 45 MPH ACROSS EASTERN CLARK COUNTY THROUGH 245 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT 
TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHWESTERN KANSAS.

LAT...LON 3716 10008 3717 10009 3739 10009 3745 9997
      3745 9991 3744 9990 3744 9958 3703 9957
      3704 10008

$$

TSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:59 PM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, May 23, 2:59 PM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT MON MAY 23 2005

.DISCUSSION...

DAYS 1-2...
85H ANALYSIS STILL SHOWING PLENTY OF MOISTURE PRESENT NORTH OF OUR
FRONTAL BOUNDARY WHICH THIS MORNING EXTENDED FROM THE TEXAS
PANHANDLE E/NE ACROSS OKLA. LOW LVL WINDS STILL E/SE ADV THIS
MOISTURE WESTWARD INTO CO. MSAS SFC THTE RIDGE EXTENDS ACROSS
SW KS INTO SE CO. SOME CU ALREADY BEGINNING TO FORM IN THIS AXIS
WHERE WEAK WND CONV IS PRESENT. CAPES CLIMBING AHEAD OF THIS
BOUNDARY PROGGED CAPES ALREADY +2000 J/KG AS -11C 5H THERMAL TROF
APPROACHES FROM THE WEST. ALTHOUGH 7H TEMPS AOA 13C STILL COULD
SEE SOME CONVECTION GIVEN MID LVL INSTAB, MOISTURE AND WEAK
FORCING HERE WITH THE NAM/WRF SUPPORTING THIS. THESE MODELS MOVE
AN AREA OF CONVECTION INTO SW KS THIS EVENING AS STORMS WEAKEN.

MAIN AREA OF INTEREST IS FURTHER NORTH WHERE THTE RIDGE/CAPES AND
WEAKER CAP WILL BE PRESENT. NAM/WRF AND GFS ALL SHOWING MCS
DEVELOPING HERE AND MOVING SE ALONG THE 7H BAROCLINIC ZONE. 10-12C
7H ISOTHERM WHICH OVER THE PAST FEW NIGHTS HAD VERIFIED WELL WITH
MCS MOVEMENTS SO WILL BE USED FOR AN ESTIMATE ON TRACK. THESE STORMS
EXPECTED TO CROSS INTO N/NE CWA AFTER MIDNIGHT THEN MOVING INTO
CNTL KS TOWARD MORNING. AS A RESULT HAVE PLACED HIGHER POPS IN
THE N/NE AND EXTREME SW WITH ONLY SLT CHC BETWEEN THE TWO.

TUESDAY NIGHT IS LOOKING MORE INTERESTING WITH 7H BAROCLINIC
FURTHER SOUTH (AS EXPECGTED) IN OUR CWA. LITTLE CHANGE IN MOISTURE
OF INSTAB SO ONCE AGAIN EXPECT MUCH THESE SAME SYNARIO AS TONIGHT
JUST FURTHER SOUTH. WILL THEREFORE KEEP LIKELY POPS GOING TUESDAY
NIGHT OVER MOST, IF NOT ALL, THE CWA. BASED ON GRADIENT OF TEMPS
AND THICKNESS LOOKS LIKE THIS WILL BE FOLLOWED BY A COLD FRONT ON
WEDNESDAY SO AM RELUCTANT TO REMOVE POPS COMPLETELY YET ON WED.

DAYS 3-7...
THE LOW FREQUENCY VARIABLE DIAGNOSTICS FROM THE CDC MAP ROOM SHOW A
CONTINUED GRADUAL DECLINE OF ANGULAR MOMENTUM IN THE WESTERLIES OVER
THE NORTHERN HEMISPHERE WHILE OLR MEANS AND ANOMALIES SUPPORT A DRY
PHASE MJO IN PROGRESS. THE GENERAL CIRCULATION ACROSS THE NORTHERN
HEMISPHERE APPEARS TO BE A BASIC WAVE 4 TO 5 IN THE LOWER LATITUDES
WITH A MEAN POSITIVE HEIGHT ANOMALY OVER LABRADOR WORKING ITS WAY
WESTWARD WITH TIME. THE ANOMALOUSLY STRONG UPPER LEVEL WESTERLIES
ACROSS THE EASTERN PACIFIC INTO THE CONUS HAVE NOW WEAKENED. ALL OF
THIS POINTS TO A HIGHER AMPLITUDE PATTERN DEVELOPING IN THE VERY
NEAR FUTURE THUS, LIKE NCEP, AM LEANING TOWARD THE ECMWF SOLUTION
OVER THE WESTERN CONUS AND EASTERN PACIFIC RATHER THAN THE MUCH MORE
PROGRESSIVE GFS 144 HOURS AND BEYOND. THIS HAS NO IMMEDIATE
IMPLICATIONS FOR THE PLAINS HOWEVER AS THE REGION REMAINS IN A
NORTHWEST FLOW PATTERN ALOFT THROUGH SUNDAY WITH A CHANCE FOR
CONVECTION AGAINST THE HIGH TERRAIN EVERY AFTERNOON WORKING ITS WAY
OUT INTO THE PLAINS AT NIGHT.

THE MAIN QUESTION WILL BE WHERE THE CONVECTION DEVELOPS AND WHICH
DIRECTION IT MOVES AND THAT WILL ONLY BE ANSWERABLE ABOUT 24 HOURS
IN ADVANCE EACH DAY. CLIMATOLOGY FOR THE REGION IS 30% NOCTURNAL
CONVECTION AT THIS TIME OF YEAR AND FOR THIS PATTERN. WOULD HAVE
LIKED TO GO AT LEAST THAT MUCH BUT TO AVOID CONFLICT WITH OUR
NEIGHBORS HAVE CHANGED VERY LITTLE BEYOND DAY 4. COOLED TEMPERATURES
SLIGHTLY AGAIN TODAY FOR CLOUDS AND RAIN TUESDAY AND MODERATED OVER
NIGHT LOWS TUESDAY NIGHT AND WEDNESDAY NIGHT. ALL IN ALL A FAIRLY
GOOD CHANCE FOR SOME MUCH NEEDED PRECIPITATION FOR THE REGION FOR
THE NEXT FEW DAYS INTO THE COMING WEEKEND. THE WHEAT FARMERS WILL BE
HAPPY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  87  59  76 /  20  10  60  50
GCK  66  87  59  77 /  20   0  60  50
EHA  64  86  58  79 /  40   0  40  40
LBL  66  88  60  81 /  30   0  50  50
HYS  66  83  60  74 /  70  40  60  50
P28  70  85  63  77 /  40  40  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/JOHNSON
Hazardous weather outlook, May 23, 10:05 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 AM CDT MON MAY 23 2005

KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1005 AM CDT (905 AM MDT) MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL MOISTURE WILL BE INCREASING ACROSS THE AREA ON EASTERLY
WINDS.  THIS WILL COMBINE WITH AFTERNOON HEATING TO BRING
INCREASINGLY UNSTABLE CONDITIONS TO THE AREA. A BETTER CHANCE FOR
THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON INTO TONIGHT AS
THUNDERSTORMS DEVELOP OVER EASTERN COLORADO AND MOVE INTO SOUTHWEST
KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST, UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE AREA TUESDAY. AN
UPPER LEVEL DISTURBANCE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATE
TUESDAY AFTERNOON WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO
SOUTHWEST KANSAS TUESDAY NIGHT. THE MAIN THREAT WILL AGAIN BE LARGE
HAIL AND DAMAGING WINDS.  LATER IN THE EVENING, THE THUNDERSTORMS
MAY FORM INTO A COMPLEX WITH HEAVY RAIN BECOMING A GREATER THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

18

In the hours before

Special weather statement, May 23, 11:08 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT MON MAY 23 2005

KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1108 PM CDT (1008 PM MDT) MON MAY 23 2005

...SEVERE THUNDERSTORM WATCH #318 IN EFFECT FOR WESTERN KANSAS...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PORTIONS OF

       WESTERN AND CENTRAL KANSAS

EFFECTIVE THIS MONDAY EVENING UNTIL 1100 PM CDT (1000 PM MDT.)

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE FOLLOWING SOUTHWEST AND SOUTH CENTRAL KANSAS COUNTIES ARE
INCLUDED IN THE WATCH:

BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD...
GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY...KIOWA
...LANE...MEADE...MORTON...NESS...PAWNEE...PRATT...RUSH...SCOTT
...SEWARD...STAFFORD...STANTON...STEVENS...AND TREGO.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RITTERLING
Local storm report, May 24, 12:14 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1214 AM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     7 N SCOTT CITY          38.58N 100.91W
05/23/2005  65 MPH           SCOTT              KS   LAW ENFORCEMENT

1133 PM     TSTM WND GST     SCOTT CITY              38.48N 100.91W
05/23/2005  61 MPH           SCOTT              KS   BROADCAST MEDIA

            FROM KSN WEATHERLAB AT SCOTT CITY MIDDLE SCHOOL.

1145 PM     TSTM WND GST     2 N GARDEN CITY         38.01N 100.86W
05/23/2005  66 MPH           FINNEY             KS   TRAINED SPOTTER

1146 PM     TSTM WND GST     2 N GARDEN CITY         38.01N 100.86W
05/23/2005  65 MPH           FINNEY             KS   PUBLIC

1149 PM     TSTM WND GST     2 N GARDEN CITY         38.01N 100.86W
05/23/2005  69 MPH           FINNEY             KS   TRAINED SPOTTER

            POWER LINES DOWN IN GARDEN CITY

1150 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
05/23/2005  62 MPH           FINNEY             KS   BROADCAST MEDIA

            FROM KSN WEATHERLAB

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:51 PM CDTSevere Thunderstorm WarningDDCScott54 min
May 23, 11:47 PM CDTSevere Thunderstorm WarningDDCFinney, Gray43 min
May 24, 12:14 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell52 min
May 24, 12:33 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman57 min
May 24, 12:38 AM CDTSevere Thunderstorm WarningDDCFinney, Gray26 min
May 24, 1:14 AM CDTSevere Thunderstorm WarningDDCComanche, Edwards, Kiowa61 min
May 24, 1:51 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt54 min
May 24, 2:22 AM CDTSevere Thunderstorm WarningDDCStafford38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.